Montana, 2021

Damaging Winds in Montana, August 17 to 18, 2021

August 17 to 18, 2021 · NWS GGW · 2 events in 2 counties and zones

Strong daytime heating and an unstable atmosphere combined with an approaching low pressure system to produce and sustain a few severe thunderstorms which spread downburst winds across portions of northeast Montana during the late and overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Strong daytime heating and an unstable atmosphere combined with an approaching low pressure system to produce and sustain a few severe thunderstorms which spread downburst winds across portions of northeast Montana during the late and overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 17, 7:44 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 17, 7:44 PM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
844 PM MDT Tue Aug 17 2021

.DISCUSSION...
Going forecast needed some tweaking as winds increased from Fort
Peck on NW this evening giving rise to Fire Weather Concerns.
Extended the Red Flag Warning through 3 am to cover the time until
these winds diminish. Cancelled the Heat Advisory and left Lake
Wind Advisory in place.

Scattered showers/isolated thunderstorms are moving northeast
across mainly the NW third of the CWA tonight. But the big thing
this evening are the winds. They cranked up as surface high
pressure over Alberta has been pressing into the area. Winds
should begin to shift east and diminishing somewhat later tonight
as a surface low moves from SE Montana into the Dakotas. TFJ

Previous Discussion...
Hot and dry conditions will continue for the next few hours
before a cold front moves through the area. Strong north winds are
expected with this cold front and these winds will continue
through the overnight hours. A Lake Wind Advisory remains in
effect for Fort Peck Lake through Wednesday.

In addition to the winds, a few showers and thunderstorms are
expected to develop this evening into tonight across Northeast
Montana. There will not be much in the way of accumulating
precipitation with these showers and storms, but they may produce
strong wind gusts to near 60 mph at times, particularly between 5
PM and midnight.

Behind the cold front the smoke will largely clear and much cooler
temperatures are expected for the remainder of the week. There
will also be better chances for showers and thunderstorms
throughout the week, most notably Thursday into Friday.

Another trough over the weekend could bring more chances for
showers.

-Mottice

&&

.AVIATION...
FLIGHT CAT: MVFR-VFR.

DISCUSSION: Strong NE winds near and to the NW of Fort Peck Lake
this evening will continue till about Midnight then gradually
diminish. Scattered showers moving northeast will affect KGGW this
evneing but KOLF, KSDY and KGDV should remain dry tonight.

LLWS: Low level wind shear is possible at times till Wednesday
morning.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 3 AM MDT Wednesday for MTZ122-136-137.

Lake Wind Advisory until 6 PM MDT Wednesday For Fort Peck Lake
for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Local storm report, Aug 17, 10:07 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1107 PM MDT TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     NON-TSTM WND GST FLAXVILLE               48.80N 105.17W
08/17/2021  M60 MPH          DANIELS            MT   TRAINED SPOTTER

            WINDS HAVE BEEN GUSTING TO 60 MPH FOR THE
            LAST 45 MINUTES.

&&
Local storm report, Aug 17, 10:15 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1115 PM MDT TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     NON-TSTM WND GST 14 NNW HELL CREEK REC A 47.80N 107.02W
08/17/2021  M58 MPH          VALLEY             MT   MESONET

            MESONET STATION KIGM8 KING COULEE.

&&
Local storm report, Aug 17, 10:17 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1117 PM MDT TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     NON-TSTM WND GST 15 S ZORTMAN            47.70N 108.48W
08/17/2021  M51 MPH          PHILLIPS           MT   MESONET

            MESONET STATION MCDM8 MANNING CORRAL
            DOGTOWN.

1032 PM     NON-TSTM WND GST 1 ESE ZORTMAN           47.91N 108.50W
08/17/2021  M50 MPH          PHILLIPS           MT   MESONET

            MESONET STATION ALDM8 ZORTMAN 1E.

&&
Special weather statement, Aug 17, 10:56 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1156 PM MDT Tue Aug 17 2021

MTZ016-017-022-023-180730-
Garfield MT-Central and Southeast Phillips MT-McCone MT-
Central and Southern Valley MT-
1156 PM MDT Tue Aug 17 2021

...Strong winds along a boundary will impact portions of
northeastern Phillips, northeastern Garfield, southwestern Valley
and northwestern McCone Counties through 130 AM MDT...

At 1155 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saco to 26 miles west of The Pines Rec
Area to 8 miles northeast of Brusett. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.  The strongest winds may occur away from
         rain and lightning.

Locations impacted include...
Glasgow, Nashua, Fort Peck, The Pines Rec Area, Tampico, Hinsdale,
Duck Creek Rec Area, Fort Peck Marina, Hell Creek Rec Area, St.
Marie, Vandalia, Park Grove, The Bentonite Plant, Haxby and Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle.

&&

LAT...LON 4854 10639 4795 10632 4743 10638 4746 10724
      4797 10720 4851 10727
TIME...MOT...LOC 0555Z 271DEG 20KT 4845 10722 4798 10716 4754 10719

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NWS Glasgow
Special weather statement, Aug 17, 11:00 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1200 AM MDT Wed Aug 18 2021

MTZ018-180615-
Daniels MT-
1200 AM MDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of northwestern Daniels
County through 1215 AM MDT...

At 1200 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Richland, or 22 miles east of Opheim, moving
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Daniels County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4900 10561 4877 10586 4885 10609 4900 10601
TIME...MOT...LOC 0600Z 208DEG 33KT 4889 10592

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NWS Glasgow
Local storm report, Aug 17, 11:07 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1207 AM MDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     NON-TSTM WND GST 2 WNW JORDAN            47.33N 106.95W
08/17/2021  M56 MPH          GARFIELD           MT   ASOS

            ASOS STATION KJDN JORDAN.

&&

The radar

The Glasgow radar (KGGW), 2 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
August 17, 11:29 PM MST
Where
Valley County, Glasgow Intl Airport (Kggw)
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
48.220, -106.620

A 61mph wind gust was measured at the Glasgow Airport ASOS site.

Thunderstorm Wind, Roosevelt

When
August 18, 12:53 AM MST
Where
Roosevelt County, 0.46 mi W of Wolf Pt Intl Airport(Kolf)
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
48.100, -105.580

A 58mph wind gust was measured at the Wolf Point Airport ASOS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978014, 978015.